Pressor support during a Jarisch Herxheimer reaction after initiation of treatment for Weil's disease.
Connor-Schuler R, Khan A, Goyal N, and Zimny E. Pressor support during a Jarisch Herxheimer reaction after initiation of treatment for Weil's disease. Am J Emerg Med 2017.
The American journal of emergency medicine
We present a case of Weil's disease complicated by a Jarisch-Herxheimer reaction (JHR) after initiation of antibiotics while in the emergency department requiring invasive monitoring and vasopressor support. The case is followed by a brief review of the JHR which is rarely observed with treatment of leptospirosis. A healthy 28-year-old female who recently returned from the Caribbean presented to the emergency department with flu-like symptoms. The patient appeared jaundiced with conjunctival suffusion and was ultimately treated with the appropriate antibiotics for leptospirosis in the ED. She decompensated subsequently, requiring supplemental oxygen, central and arterial line placement, and vasopressor support with norepinephrine. Although rarely encountered and not well reported throughout the literature, initiation of antibiotics can cause a JHR reaction given that Leptospira interrogans is a spirochete. This JHR may be self-limited and of short duration, or it can be prolonged and severe, requiring invasive therapies such as central line placement for vasopressor support and intubation. It is suggested that patients started on antibiotics for leptospirosis/Weil's disease should be monitored in the emergency department for a short duration prior to discharge or transfer to a regular medical floor for observation given the possibility for decompensation.
Medical Subject Headings
Adult; Anti-Bacterial Agents; Drug-Related Side Effects and Adverse Reactions; Female; Humans; Jaundice; Leptospira interrogans; Norepinephrine; Risk Factors; Travel; Treatment Outcome; Vasoconstrictor Agents; Weil Disease